Try it
ENT · Pharynx: infectious mononucleosis
Sample itemA teenager has fever, exudative tonsillitis, posterior cervical lymphadenopathy and splenomegaly. After amoxicillin, a generalised maculopapular rash develops. What is the likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Epstein-Barr virus infection
Infectious mononucleosis is caused by EBV and gives atypical lymphocytes and positive heterophile antibodies (monospot). Ampicillin or amoxicillin typically provokes a rash. Contact sports are avoided because of splenic rupture risk.
Option by option
A. Diphtheria
Diphtheria gives a grey adherent membrane.
B. Vincent's angina
Vincent's angina is a unilateral ulcerative infection.
C. Group A streptococcal tonsillitis
Streptococcal tonsillitis does not cause marked splenomegaly.
D. Epstein-Barr virus infection (correct)
Correct. A rash after amoxicillin is characteristic of EBV mononucleosis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More ENT questions
- AudiologyIn a tuning fork test, Rinne is negative (bone conduction louder than air conduction) in…
- EarWhich type of chronic suppurative otitis media is considered 'unsafe'?
- LarynxIn singers, vocal nodules typically occur at:
- Vestibular disordersA patient has recurrent attacks of vertigo lasting hours, with fluctuating low-frequency…